Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 202, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2011, 7:52 AM EDT for Broome County, Tioga County, New York; Susquehanna County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 7:52 AM EDT (11:52 UTC)
- Expired
- Aug 1, 2011, 8:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Tioga County, NY, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 20 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
322
WUUS51 KBGM 011152
SVRBGM
NYC007-107-PAC115-011230-
/O.NEW.KBGM.SV.W.0202.110801T1152Z-110801T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 AM EDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROOME COUNTY IN CENTRAL NEW YORK...
NORTHEASTERN TIOGA COUNTY IN CENTRAL NEW YORK...
NORTHEASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 830 AM EDT.
* AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BERKSHIRE...AND MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MAINE BY 800 AM EDT...
ENDWELL AND CASTLE CREEK BY 806 AM EDT...
JOHNSON CITY BY 808 AM EDT...
BINGHAMTON AND CHENANGO BRIDGE BY 812 AM EDT...
SANITARIA SPRINGS BY 816 AM EDT...
KIRKWOOD AND CONKLIN BY 820 AM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4200 7548 4182 7547 4180 7549 4223 7634
4230 7628 4230 7625 4234 7625 4239 7621
4206 7542 4201 7540 4200 7536
TIME...MOT...LOC 1152Z 301DEG 44KT 4226 7616
$$
MLJ1 follow-up statement
868
WWUS51 KBGM 011209
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
809 AM EDT MON AUG 1 2011
NYC107-011219-
/O.CAN.KBGM.SV.W.0202.000000T0000Z-110801T1230Z/
TIOGA NY-
809 AM EDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIOGA COUNTY IS
CANCELLED...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4190 7569 4212 7611 4218 7612 4219 7608
4222 7609 4229 7602 4206 7555 4205 7555
TIME...MOT...LOC 1209Z 305DEG 38KT 4216 7599
$$
NYC007-PAC115-011230-
/O.CON.KBGM.SV.W.0202.000000T0000Z-110801T1230Z/
BROOME NY-SUSQUEHANNA PA-
809 AM EDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM EDT
FOR NORTH CENTRAL SUSQUEHANNA AND SOUTHERN BROOME COUNTIES...
AT 804 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MAINE...MOVING SOUTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BINGHAMTON...PORT DICKINSON AND CHENANGO BRIDGE BY 815 AM EDT...
PORT CRANE BY 820 AM EDT...
CONKLIN BY 825 AM EDT...
KIRKWOOD...GREAT BEND AND HALLSTEAD BY 830 AM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4190 7569 4212 7611 4218 7612 4219 7608
4222 7609 4229 7602 4206 7555 4205 7555
TIME...MOT...LOC 1209Z 305DEG 38KT 4216 7599
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:03 AM EDT, 49 minutes earlier.
Area forecast discussion, Aug 1, 7:03 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 703 AM EDT MON AUG 1 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL CROSS THE AREA TODAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN TONIGHT AND TUESDAY...WITH A RETURN TO DRY CONDITIONS...AND SEASONABLY WARM TEMPERATURES. OUR NEXT CHANCE OF RAIN WILL COME TUESDAY NIGHT INTO WEDNESDAY...WHEN THE NEXT FRONTAL COMPLEX APPROACHES FROM THE WEST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 7 AM UPDATE... WAVES OF SHRA/TSRA HAVE BEEN APPROACHING FROM THE N AND W THE LAST SVRL HRS...AS THE LEADING EDGE OF CAA ALOFT AND PVA IMPINGE ON WRN/CNTRL NY. IN GENERAL...WE STILL THINK THIS INITIAL SHOT WILL BE ISOLD-SCTD THROUGH ABOUT 15Z...WITH COVERAGE/INTENSITY INCREASING THEREAFTER...GIVEN MORE HEATING AND BETTER FORCED LIFT. JUST MINOR TWEAKS MADE TO TEMP/DEW PT/SKY/POP/WX GRIDS THE NEXT FEW HRS...BASED ON SAT/RADAR TRENDS AND THE LATEST OBS. 4 AM UPDATE... FAIRLY VIGOROUS UPPER-LVL WAVE...EVIDENT ON SAT IMAGERY ACROSS SRN ONT ATTM...WILL MOVE SEWD ACROSS THE CWA TODAY...MAINLY THROUGH 18-21Z. AT THE SAME TIME...AN UPPER-LVL SPEED MAX WILL TRANSLATE ACROSS THE NRN LAKES...WITH NY/PA UNDERNEATH ITS DIFFLUENT LEFT-EXIT RGN FOR A TIME. THIS FORCING WILL COMBINE WITH DAYTIME HEATING TO DEVELOP AT LEAST SCTD CONVECTION THROUGH MID-LATE AFTN ACROSS CNTRL NY/NE PA. MOST OF THE ACTIVITY HAS CONCENTRATED ACROSS WRN NY/SRN ONT SO FAR...WITH ONLY ISOLATED SHRA/TSRA FARTHER E. HOWEVER...WE EXPECT SHRA/TSRA TO DEVELOP EWD WITH TIME...WITH THE HRRR/ARW SIM REFL DEPICTIONS SHOWING BANDS OF CONVECTION FORMING OVER CNTRL NY BY 15-16Z...THEN MOVING SEWD THEREAFTER. WE'LL ADVERTISE FAIRLY ISOLD SHRA/TSRA FOR MOST OF THE MORNING (15-20% POPS)...WITH A CORRIDOR OF SCTD SHRA/TSRA (30-40% POPS) FORMING BY LATE MRNG/MIDDAY NEAR THE I-81 CORRIDOR...THEN MOVING SEWD DURING THE AFTN. MODEL DEPICTIONS OF 1000-2000 ML CAPES...COMBINED WITH THE AFOREMENTIONED FORCING...WOULD PORTEND THE POTENTIAL FOR STG/SVR TSRA. HOWEVER...DEEP-LYRD SHEAR LOOKS MARGINAL (0-6 KM VALUES ONLY 20-25 KT). WITH THIS IN MIND...WE'LL HOLD OFF ON INSERTING ANY ENHANCED WORDING...AS THIS COULD ALWAYS BE INSERTED LATER ON...IF THE THREAT BECOMES MORE CONCENTRATED/BETTER DEFINED. OUR MAX TEMP GRID IS CLOSE TO BLENDED MOS VALUES FOR THIS AFTN (LOW-MID 80S)...SO WE BASICALLY LEFT IT ALONE. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... 410 AM UPDATE... ABOVE MENTIONED UPPER-LVL WAVE/SFC BNDRY PUSH SEWD OUT OF THE AREA THIS EVE...TAKING ANY RESIDUAL PCPN WITH IT. ANOTHER UPPER-LVL WAVE WILL BE TRANSLATING FROM ONT/QUE INTO NRN NEW ENG OVERNIGHT...BUT WE THINK ITS MOIST/FORCING WILL STAY MAINLY N/E OF OUR FCST AREA. SKIES SHOULD BECOME PTLY CLDY. DEPENDING ON THE DEGREE OF DRY ADVECTION THIS EVE...AND ALSO HOW MUCH RAIN FALLS TODAY...PATCHY FOG COULD FORM. WE'LL LEAVE MENTION OF THIS OUT FOR NOW...OWING TO UNCERTAINTY OF THE JUST MENTIONED FACTORS. TUE LOOKS QUIET...WITH WEAK HIGH PRESSURE PUSHING ACROSS THE REGION. A FAIR AMT OF SUN EXPECTED...AT LEAST THROUGH EARLY-MID AFTN...WITH SEASONABLY WARM TEMPS (MOSTLY IN THE 80S). MID-HI CLOUDS MAY BE ON THE INCREASE LATE...ESPECIALLY WRN SXNS. MUCH UNCERTAINTY FOR THE REST OF THIS PD...AS MODEL SOLUTIONS DIFFER. 00Z EC/WRF RUNS WOULD BRING A HEALTHY SHOT OF WAA PCPN/PSBL MCS-TYPE SYSTEM ACROSS AT LEAST OUR SRN/WRN ZNS TUE NIGHT INTO WED...WHILE THE GFS KEEPS THIS SYSTEM FARTHER SW ACRS WRN/SRN PA...AND MAINLY OUT OF THE CWA. FOR NOW...WE BLENDED GFS/SREF POPS...WHICH ENDED UP BEING FAIRLY CLOSE TO OUR EXISTING GRIDS. A CHANCE OF SHRA/TSRA WAS BROUGHT BACK INTO MOST OF THE AREA TUE NIGHT AND WED. REGARDLESS OF THE ULTIMATE TRACK OF THE ABOVE MENTIONED SYSTEM...IT SHOULD EXIT TO THE E WED NIGHT...WITH ANY PCPN COMING TO AN END BY THAT TIME. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RDGG BLDS IN BHD THE WED SYSTEM AND HOLDS THE AREA DRY...AT LEAST ACCORDING TO THE ECMWF. OPERATIONAL GFS MORE QUICKLY BRKS DOWN THE RDG AND BRINGS A STRONGER UPR WV AND SFC SYSTEM INTO THE AREA LATE FRI AND EARLY SAT. EURO IS SLOWER...WEAKER...AND FURTHER SOUTH WITH THE WV. EVEN SO...EURO WLD ALSO SUPPORT CHANCE POPS OVER THE SRN ZONES BY SAT. HAVE GNRLY FLWD HPC GUD FOR THE XTNDD...WHICH INCLUDED SOME LOW CHANCE POPS NEAR THE END OF THE PD FOR THE APRCHG WV. HPC GUID AND MEX MOS GUID WERE IN GOOD AGREEMENT IN THE PD...WITH SOME NOT SURPRISING DFRNCS NEAR THE END. GNRLY USED HPC TEMP GUID BUT DID ADJUST SLGTLY NEAR THE END OF THE PD TO ACCOUNT FOR THE DFRNCS WITH THE MEX. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS ACROSS MOST OF THE FORECAST AREA. CLEAR SKIES HAVE ALLOWED RADIATION FOG TO DEVELOP IN A COUPLE OF TAFS SITES. THESE BEING KAVP AND KELM. THE FOG SHOULD CLEAR BY AROUND 12 OR 13Z. SOME ISOLATED SHOWERS AND THUNDERSTORM HAVE BEGUN TO FORM ALONG A PRE-FRONTAL TROUGH. SO FAR, MOST OF THE STORMS HAVE BEEN IN WESTERN NY AND HAVING TROUBLE MAKING INTO THE FORECAST AREA. THIS SHOULD CHANGE WITH DAYTIME HEATING. BY MID DAY, A WEAK COLD FRONT WILL MOVE THROUGH CAUSING A WIND SHIFT AS WELL AS ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS CONVECTIVE DEVELOPMENT WILL MOSTLY LIKELY MOVE THROUGH THE SITES FAIRLY QUICKLY AS A LINE, SO TEMPOS ARE NOT LIKELY AS THEY MAY NOT LAST LONG AT ANY PARTICULAR LOCATION. HAVE SHOWN SOME -SHRA AND CB GROUPS TO INDICATE THE PRESENCE OF CONVECTION. TAF SITES THAT DO APPEAR AS THOUGH THEY WILL SEE CONVECTIVE DEVELOPMENT WILL BE AMENDED AS NEEDED. OUTLOOK... MONDAY AND TUESDAY...MAINLY VFR. FEW SHRA/TSRA PSBL MONDAY... WITH POTENTIAL RESTRICTIONS. WEDNESDAY...MAINLY VFR LOW PRESSURE APPROACHES...WITH CHC FOR SHRA/TSRA AND POSSIBLE RESTRICTIONS. THURSDAY AND FRIDAY...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM...DGM AVIATION...SLI
Hazardous weather outlook, Aug 1, 6:36 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 636 AM EDT MON AUG 1 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-021045- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 636 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TODAY...ALONG AND AHEAD OF A COLD FRONT. SOME OF THE STORMS COULD BECOME SEVERE...WITH STRONG WINDS AND HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. MJ
In the hours before
Special weather statement, Aug 1, 7:42 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
742 AM EDT MON AUG 1 2011
NYZ025-044-055-056-011230-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
742 AM EDT MON AUG 1 2011
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CORTLAND...
NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND WESTERN BROOME
COUNTIES...
* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CAROLINE...AND
MOVING SOUTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
JENKSVILLE AT 750 AM EDT...
BERKSHIRE AND WEST NEWARK AT 755 AM EDT...
NEWARK VALLEY AND EAST BERKSHIRE AT 800 AM EDT...
NANTICOKE AT 805 AM EDT...
MAINE AND FOSTER AT 815 AM EDT...
UNION CENTER AND BINGHAMTON AIRPORT AT 820 AM EDT...
ENDWELL AND ENDICOTT AT 825 AM EDT...
JOHNSON CITY AND BINGHAMTON AT 830 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4232 7646 4246 7630 4217 7575 4200 7593
4200 7600
DGMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:42 AM EDT | Special Weather Statement | BGM | Broome | 48 min |
| Aug 1, 8:27 AM EDT | Special Weather Statement | BGM | Broome, Delaware | 48 min |
| Aug 1, 8:37 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 38 min |
| Aug 1, 8:49 AM EDT | Special Weather Statement | BGM | Delaware | 41 min |
| Aug 1, 2:38 PM EDT | Special Weather Statement | BGM | Yates | 37 min |
| Aug 1, 5:19 PM EDT | Special Weather Statement | BGM | Broome | 26 min |
| Aug 1, 5:51 PM EDT | Special Weather Statement | BGM | Broome | 24 min |
| Aug 1, 7:39 PM EDT | Special Weather Statement | BGM | Tioga | 36 min |
| Aug 1, 7:52 PM EDT | Special Weather Statement | BGM | Yates | 23 min |
| Aug 1, 1:32 PM EDT | Special Weather Statement | BGM | Bradford | 28 min |
| Aug 1, 1:34 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 45 min |
| Aug 1, 1:42 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 36 min |
| Aug 1, 1:51 PM EDT | Special Weather Statement | BGM | Wyoming | 54 min |
| Aug 1, 2:13 PM EDT | Special Weather Statement | BGM | Bradford | 32 min |
| Aug 1, 2:31 PM EDT | Special Weather Statement | BGM | Bradford | 29 min |
| Aug 1, 2:52 PM EDT | Special Weather Statement | BGM | Luzerne | 23 min |
| Aug 1, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 39 min |
| Aug 1, 3:11 PM EDT | Special Weather Statement | BGM | Susquehanna | 34 min |
| Aug 1, 3:45 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2011Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.